Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 30, NWS Las Vegas, NV

October 14, 2020San Bernardino County, California; Clark County, Lincoln County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Oct 14, 2020, 2:30 PM PDT for San Bernardino County, California; Clark County, Lincoln County, Nevada; Mohave County, Arizona. It took effect at Oct 15, 2020, 8:00 AM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2020, 2:30 PM PDT (21:30 UTC)
In effect from
Oct 15, 2020, 8:00 AM PDT
Expired
Oct 15, 2020, 7:00 PM PDT
In force
11 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 45 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3898 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

057 
WWUS85 KVEF 142130
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
230 PM PDT Wed Oct 14 2020

.North winds gusting 30 to 40 mph will develop over southeast 
Nevada and parts of the Colorado River Valley Thursday morning 
through Thursday evening.

AZZ101-CAZ229-NVZ461-466-150530-
/O.NEW.KVEF.FW.W.0030.201015T1500Z-201016T0200Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lincoln County/Ely Dispatch-Lake Mead NRA/Colorado River-NV side-
230 PM PDT Wed Oct 14 2020 /230 PM MST Wed Oct 14 2020/

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM THURSDAY FOR 
STRONG WINDS AND LOW RH FOR THE SOUTHEAST PORTION OF NEVADA FIRE 
WEATHER ZONE 461 AND THE COLORADO RIVER VALLEY ZONES...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 8 AM to 7 PM Thursday.

* AFFECTED AREA...In AZZ101...Fire weather zone 101. In
  California...Fire weather zone 229. In Nevada...Fire weather
  zone 466 and the southeast portion of zone 461. 

* TIMING...Winds will increase late tonight then peak Thursday
  morning before decreasing slightly during the afternoon.

* WIND...North 15 to 25 mph gusting 30 to 40 mph.

* HUMIDITY...Lowering to between 5 and 10 percent Thursday
  afternoon.

* IMPACTS...A combination of strong winds...low relative
  humidity...and warm temperatures can contribute to extreme fire
  behavior. Any fires that develop will likely spread rapidly.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions.

&&

$$


weather.gov/lasvegas
3 follow-up statements
772 
WWUS85 KVEF 150528
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1028 PM PDT Wed Oct 14 2020

.North winds gusting 30 to 40 mph will develop over southeast
Nevada and parts of the Colorado River Valley Thursday morning
through Thursday evening.

AZZ101-CAZ229-NVZ461-466-151400-
/O.CON.KVEF.FW.W.0030.201015T1500Z-201016T0200Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lincoln County/Ely Dispatch-Lake Mead NRA/Colorado River-NV side-
1028 PM PDT Wed Oct 14 2020 /1028 PM MST Wed Oct 14 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM TO 7 PM THURSDAY 
FOR STRONG WINDS AND LOW RH FOR THE SOUTHEAST PORTION OF NEVADA 
FIRE WEATHER ZONE 461 AND THE COLORADO RIVER VALLEY ZONES...

* AFFECTED AREA...In AZZ101...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466 and the southeast portion of zone 461. 

* TIMING...Winds will increase late tonight then peak Thursday 
  morning before decreasing slightly during the afternoon.

* WIND...North 15 to 25 mph gusting 30 to 40 mph.

* HUMIDITY...Lowering to between 5 and 10 percent Thursday 
  afternoon.

* IMPACTS...A combination of strong winds...low relative 
  humidity...and warm temperatures can contribute to extreme 
  fire behavior. Any fires that develop will likely spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions.

&&

$$


weather.gov/lasvegas
662 
WWUS85 KVEF 151324
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
624 AM PDT Thu Oct 15 2020

.North winds gusting 30 to 40 mph will develop over southeast
Nevada and parts of the Colorado River Valley Thursday morning
through Thursday evening.

AZZ101-CAZ229-NVZ461-466-160200-
/O.CON.KVEF.FW.W.0030.201015T1500Z-201016T0200Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lincoln County/Ely Dispatch-Lake Mead NRA/Colorado River-NV side-
624 AM PDT Thu Oct 15 2020 /624 AM MST Thu Oct 15 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT /7 PM MST/
THIS EVENING FOR STRONG WINDS AND LOW RH FOR THE SOUTHEAST
PORTION OF NEVADA FIRE WEATHER ZONE 461 AND THE COLORADO RIVER
VALLEY ZONES...

* AFFECTED AREA...In AZZ101...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466 and the southeast portion of zone 461. 

* TIMING...Winds will peak this morning before decreasing slightly
  during the afternoon.

* WIND...North 15 to 25 mph gusting 30 to 40 mph.

* HUMIDITY...Lowering to between 5 and 10 percent this afternoon.

* IMPACTS...A combination of strong winds...low relative 
  humidity...and warm temperatures can contribute to extreme 
  fire behavior. Any fires that develop will likely spread 
  rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions.

&&

$$


weather.gov/lasvegas
996 
WWUS85 KVEF 160159
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
659 PM PDT Thu Oct 15 2020

AZZ101-CAZ229-NVZ461-466-160300-
/O.EXP.KVEF.FW.W.0030.000000T0000Z-201016T0200Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lincoln County/Ely Dispatch-Lake Mead NRA/Colorado River-NV side-
659 PM PDT Thu Oct 15 2020 /659 PM MST Thu Oct 15 2020/

...THE RED FLAG WARNING WILL EXPIRE AT 7 PM THIS EVENING...

Winds remain gusty and out of the north but have subsided to under
30 mph. RH values have increased as well across Lincoln county to
above critical thresholds. Thus, the Red Flag Warning will be
allowed to expire on time. However, extreme caution should still
be used to prevent any additional fire starts as area fuels remain
very dry. 

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 14, 10:20 AM PDT, 4 hours 10 minutes earlier.

Area forecast discussion, Oct 14, 10:20 AM PDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1020 AM PDT Wed Oct 14 2020

.SYNOPSIS...Dry weather will continue through the forecast period.
Temperatures will dip slightly over the next few days, but will
remain well above seasonal averages. Winds will increase
primarily within the Colorado River Valley Thursday and Friday.
&&

.UPDATE...No weather concerns today other than the smoke plume
aloft which satellite loops showed was most concentrated over Inyo
and northern San Bernardino counties, but was also brushing southern
Nevada. Surface smoke in the Owens Valley will improve through the
afternoon as boundary layer mixing occurs. No need for immediate
changes from trends detailed in the previous discussion. -Adair
&&

.PREV DISCUSSION...221 AM PDT

.Short Term...through Friday

Visibility at the Bishop Airport has been gradually lowering since
last evening and stands at 6SM on the latest observation. Otherwise,
another night of clear skies and light winds across the southern
Great Basin and Mojave Desert.

Little change needed to the forecast through Friday. Models continue
to show longwave pattern undergoing significant amplification. As
Eastern Pacific ridge axis expands north along 135W, a longwave
trough will develop downstream over central US/Canada. Tightening
north/south surface pressure gradient will lead to enhanced north
winds Thursday/Friday mainly in Clark, Lincoln, Nye, Mohave and
eastern San Bernardino. As usual, strongest winds will occur down
the Overton Arm of Lake Mead and within the lower Colorado River
where wind gusts 30-40 mph are possible at Laughlin/Bullhead City.
Further south at Lake Havasu City gusts should range between 25-35
mph. For Las Vegas and Kingman, most gusts should range between 20-
30 mph. Warm today with slight drop in temperatures Thursday
and Friday thanks to weak cold air advection.

.LONG TERM...Saturday through Wednesday

Over the weekend, we will be sandwiched between high pressure off
the west coast and a deep trough over the central portions of the
country. Models are in fairly good agreement and temperatures should
remain several degrees above normal over the weekend. However, there
are significant differences starting Monday with regards to how deep
the trough digs into the Desert Southwest. A lot of this depends on
the strength of the ridge off the west coast and the strength of the
low over central Canada. In either case, it looks like we will
remain in a dry northwest flow with continued dry conditions. The
only real dilemma will be how much cooling or how much warming we
will see at the beginning to middle part of next week.
&&

.AVIATION...For McCarran...Winds will remain light and follow near
to diurnal trends through Wednesday, remaining below 10 knots. A
weak cold front is expected to move through the area Thursday, which
will bring some breezy north winds with gusts around 15 knots to the
valley. Mostly clear skies expected with some lofted smoke/haze from
regional wildfires.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds will remain light around 10 knots or less for
most areas.  A weak cold front is expected to move through the area
Thursday, which will bring some breezy north winds with gusts around
15-20 knots across the region. Smoke/haze may briefly filter into
the northern Owens Valley early this morning for a few hours,
allowing vsbys to dip to 5-7 miles at KBIH. Elsewhere, expect mostly
clear skies with some lofted smoke/haze from regional wildfires.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Pierce
LONG TERM...Gorelow
AVIATION...Kryston

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Nevada, 2020Red Flag Warnings in California, 2020Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.